|Barked: Thu Apr 14, '11 3:25am PST |
|Sorry Turner!!! I totally missed you!!
Day late and a dollar short but "CANNED PUMPKIN!!"
The pre-anesthetic injections as well as many of the oral pain medications (especially any opiod or opiod-derivative) given prior to, during and after surgical procedures can cause constipation. Usually the need to continue these medications at least for the short term (5-10 days) outweighs the constipation discomfort HOWEVER in some cases the constipation becomes so bad the medication needs to be decreased in amount or frequency or both OR changed compltely. It is also important to remember that fasting occured prior to surgery then for a short amount of time after surgery as well as depending on area of surgery there could have been some major fluid loss (IE evaporation off open abdominal cavity is a HUGE fluid loss if not controled) during it that was not effectively countered with IV fluid administration during recovery.
I am not sure what he had done or how long he was at vet but this is one of the reasons I like patients to stay overnight following surgery (OBVIOUSLY -but worth mentioning- ONLY IF THERE IS ADEQUATE OVERNIGHT SUPERVISION AND CARE). The additional IV fluids to help maintain proper hydration can be helpful in lessening constipation effects.
And OH - another note because it has been mentioned/brought up by multiple owners at the ER over the last couple weeks - straining does not always mean constipation. A dog who has severe diarrhea to the point where the urge is frequent/large enough to tell them to go before they have made an nice stool looks the same in position and straining as a dog who is constipated. So, owners out there, if you see small drips of stool or small amounts of soft stool coming out it is VERY VERY Unlikely your dog is constipated and MUCH MORE likely they have a severe gastroenteritis that makes them feel like the need to go ASAP!! Turner - this was not at all aimed at you just felt like I needed to mention it!
|my posts | my page | gift me | become pals|| [notify]|